Alert archive / Kansas / Freeze Warnings in 2013
Freeze Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this freeze warning at Apr 19, 2013, 3:46 AM CDT for 23 counties in Kansas. It took effect at Apr 20, 2013, 12:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2013, 3:46 AM CDT (08:46 UTC)
- In effect from
- Apr 20, 2013, 12:00 AM CDT
- Expired
- Apr 20, 2013, 8:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 110 kt
- 0-1 km storm-relative helicity
- -129 m²/s²
- 0-3 km storm-relative helicity
- -122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
444 WWUS73 KTOP 190846 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 346 AM CDT FRI APR 19 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-191400- /O.NEW.KTOP.FZ.W.0002.130420T0500Z-130420T1300Z/ /O.CON.KTOP.FZ.W.0001.000000T0000Z-130419T1300Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 346 AM CDT FRI APR 19 2013 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY. A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. * TIMING...TEMPERATURES AT OR BELOW FREEZING WILL CONTINUE THROUGH 8 AM THIS MORNING. TEMPERATURES WILL DROP BELOW FREEZING AFTER MIDNIGHT TONIGHT IN NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. * TEMPERATURE...TEMPERATURES WILL REMAIN BELOW FREEZING THROUGH 8 AM THIS MORNING. OVERNIGHT TONIGHT LOWS OF 28 TO 32 DEGREES ARE EXPECTED. * IMPACTS...THE COLD TEMPERATURES COULD KILL SENSITIVE VEGETATION. THOSE WITH AGRICULTURAL INTERESTS IN THE WATCH AREA ARE ADVISED TO PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. && $$
4 follow-up statements
330 WWUS73 KTOP 191400 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 900 AM CDT FRI APR 19 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-192200- /O.CON.KTOP.FZ.W.0002.130420T0500Z-130420T1300Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 900 AM CDT FRI APR 19 2013 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY... A FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY. * TIMING...TEMPERATURES AT OR BELOW FREEZING WILL CONTINUE THROUGH 8 AM THIS MORNING. TEMPERATURES WILL DROP BELOW FREEZING AFTER MIDNIGHT TONIGHT IN NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. * TEMPERATURE...TEMPERATURES WILL REMAIN BELOW FREEZING THROUGH 8 AM THIS MORNING. OVERNIGHT TONIGHT LOWS OF 28 TO 32 DEGREES ARE EXPECTED. * IMPACTS...THE COLD TEMPERATURES COULD KILL SENSITIVE VEGETATION. THOSE WITH AGRICULTURAL INTERESTS IN THE WATCH AREA ARE ADVISED TO PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. && $$
545 WWUS73 KTOP 192013 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 313 PM CDT FRI APR 19 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-201000- /O.CON.KTOP.FZ.W.0002.130420T0500Z-130420T1300Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 313 PM CDT FRI APR 19 2013 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY... A FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY. * TIMING...TEMPERATURES WILL DROP TO OR BELOW FREEZING DURING THE OVERNIGHT HOURS FRIDAY NIGHT INTO EARLY SATURDAY MORNING. THE COLDEST PART OF THE NIGHT WILL BE AROUND 6 AM...JUST BEFORE SUNRISE...WHEN TEMPERATURES WILL RANGE BETWEEN 28 AND 32 DEGREES. * TEMPERATURE...TEMPERATURES WILL REMAIN BELOW FREEZING THROUGH 8 AM SATURDAY MORNING. OVERNIGHT TONIGHT LOWS OF 28 TO 32 DEGREES ARE EXPECTED. * IMPACTS...THE COLD TEMPERATURES COULD KILL SENSITIVE VEGETATION. THOSE WITH AGRICULTURAL INTERESTS IN THE WATCH AREA ARE ADVISED TO PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. && $$
764 WWUS73 KTOP 200829 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 329 AM CDT SAT APR 20 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-201300- /O.CON.KTOP.FZ.W.0002.000000T0000Z-130420T1300Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 329 AM CDT SAT APR 20 2013 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. * TIMING...TEMPERATURES WILL REMAIN BELOW OR NEAR 32 DEGREES THROUGH 8 AM THIS MORNING. * TEMPERATURE...TEMPERATURES WILL REMAIN BELOW OR NEAR FREEZING THROUGH 8 AM THIS MORNING. * IMPACTS...THE COLD TEMPERATURES COULD KILL SENSITIVE VEGETATION. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNING AREA ARE ADVISED TO PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. && $$
336 WWUS73 KTOP 201300 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 800 AM CDT SAT APR 20 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-201400- /O.EXP.KTOP.FZ.W.0002.000000T0000Z-130420T1300Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 800 AM CDT SAT APR 20 2013 ...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING... THE FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING. TEMPERATURES ACROSS THE AREA ARE BEGINNING TO INCREASE INTO THE MIDDLE 30S. THEREFORE THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE AT 8 AM CDT. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Apr 18, 11:48 PM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, Apr 18, 11:48 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1148 PM CDT THU APR 18 2013 ...UPDATED FOR AVIATION... .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 334 PM CDT THU APR 18 2013 AS OF 20Z...THE SURFACE LOW ASSOCIATED WITH YESTERDAY'S STORM SYSTEM WAS SITUATED OVER EASTERN IOWA WITH A STRONG PRESSURE GRADIENT IN PLACE ON THE WEST SIDE OF THE SYSTEM. THIS PRESSURE GRADIENT BROUGHT GUSTY NORTHWESTERLY WINDS TO THE FORECAST AREA THIS AFTERNOON AND WILL PERSIST INTO THE EVENING HOURS. THE ASSOCIATED UPPER LEVEL TROUGH WAS POSITIONED OVER THE NORTHERN AND CENTRAL PLAINS...AND WILL CONTINUE TO LIFT NORTHEASTWARD TOWARD THE GREAT LAKES REGION TONIGHT INTO FRIDAY. AS THIS WAVE LIFTED TO THE NORTH TODAY...LIGHT SNOW WAS BEING REPORTED ACROSS SOUTHERN NEBRASKA AND CLIPPED PORTIONS OF EXTREME NORTH CENTRAL KANSAS. MOST OF THIS LIGHT PRECIPITATION HAD LIFTED NORTH OF THE CWA BY EARLY AFTERNOON...HOWEVER A FEW FLURRIES ARE STILL POSSIBLE THROUGH THE REMAINDER OF THE AFTERNOON. AS THIS UPPER LEVEL TROUGH SHIFTS EASTWARD AND STRONG NORTHWESTERLY FLOW PERSISTS OVER THE NORTHERN AND CENTRAL PLAINS...MUCH COLDER AIR WILL BE ADVECTED INTO THE REGION THIS EVENING. SURFACE WINDS WILL DIMINISH SOME OVERNIGHT WITH CLOUDS GRADUALLY CLEARING OUT THROUGH FRIDAY MORNING...SO EXPECT OVERNIGHT LOWS TO PLUMMET INTO THE MIDDLE 20S TO LOWER 30S. AS A RESULT...A FREEZE WARNING IS IN EFFECT FOR THE ENTIRE FORECAST AREA FOR TONIGHT. HIGH PRESSURE WILL BEGIN TO SPILL SOUTH ACROSS THE NORTHERN AND CENTRAL PLAINS ON FRIDAY WITH SKIES BECOMING MOSTLY SUNNY THROUGH THE DAY. DESPITE THE BREEZY WEST NORTHWESTERLY WINDS...THE SUNNY SKIES SHOULD HELP TEMPERATURES PEAK INTO THE LOW/MID 50S. HOWEVER...THESE CONDITIONS ARE AT LEAST 10F DEGREES BELOW THE SEASONAL NORMALS...WHICH ARE SUPPOSED TO BE AROUND THE MID/UPPER 60S. HENNECKE .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 334 PM CDT THU APR 18 2013 SATURDAY THROUGH SUNDAY WILL BE MAINLY DRY. THE FORECAST FOCUS IS INITIALLY ON TEMPERATURES AND SUB-FREEZING POTENTIAL...AND THEN ON LOW END PRECIP CHANCES WITH A WEAK SHORT WAVE PASSAGE. A STRONGER STORM SYSTEM THEN IMPACTS THE AREA MONDAY INTO TUESDAY WITH ANOTHER SHOT OF RATHER COLD AIR. SURFACE HIGH PRESSURE WILL CROSS THE FORECAST AREA FRIDAY NIGHT AND BE LOCATED IN EASTERN MISSOURI BY SATURDAY MORNING. GIVEN THE TIMING OF THE SURFACE HIGH...EXPECT THE BOUNDARY LAYER TO DECOUPLE QUITE NICELY ESPECIALLY IN EASTERN KANSAS WITH WINDS BECOMING VERY LIGHT. CLOUDS SHOULD ALSO HOLD OFF...ESPECIALLY EAST...UNTIL NEAR SUNRISE WHEN MID LEVEL MOISTURE BUILDS IN. THIS SHOULD ALLOW TEMPS TO DROP OFF QUITE NICELY WITH THE MAIN UNCERTAINTY LYING IN WHETHER CLOUD COVER BUILDS IN EARLIER OR SOUTHERLY RETURN FLOW MIXES THE BOUNDARY LAYER EARLIER IN THE NIGHT. EITHER OF THESE SCENARIOS WOULD LEAD TO WARMER LOWS. AT THIS TIME...SUSPECT SUB FREEZING TEMPS AT LEAST IN NORTHEAST KANSAS WITH AT LEAST SOME POTENTIAL FOR THIS IN THE WHOLE AREA IF THE SITUATION PLAYS OUT FAVORABLY FOR COLD TEMPS. THE RETURN FLOW WILL INCREASE NICELY FOR SATURDAY INTO SUNDAY IN ADVANCE OF A PAIR OF UPPER TROUGHS. THIS WILL BRING WARM ADVECTION FOR THE WEEKEND WITH HIGHS EXPECTED TO CLIMB INTO THE 60S. THE FIRST WEAK TROUGH WILL MOVE OVER THE PLAINS ON SUNDAY WITH SOME SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS LATE SATURDAY NIGHT INTO SUNDAY NIGHT. THESE CHANCES ARE MAINLY DRIVEN BY MODERATE UPPER LEVEL FORCING AND WEAK INSTABILITY...BUT ARE MITIGATED BY WHAT SHOULD BE LACKING BOUNDARY LAYER MOISTURE PROFILES. A MORE SIGNIFICANT UPPER TROUGH IS FORECAST WITH FAIRLY STRONG MODEL CONFIDENCE TO IMPACT THE AREA FROM MONDAY INTO TUESDAY. THE MAIN TROUGH WILL HAVE A POSITIVE TILT WHILE LEAD SHORT WAVES EJECT IN ADVANCE OF THE MAIN TROUGH. CURRENT INDICATIONS ARE THAT MOIST SOUTHERLY FLOW WILL BE IN PLACE OVER THE AREA FOR A GOOD PART OF MONDAY BEFORE ONE OF THE LEAD SHORT WAVES PUSHES A COLD FRONTAL SURGE WELL INTO SOUTHEAST KANSAS MONDAY EVENING. EXPECT THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT...AND PERHAPS SOME ELEVATED STORMS BEHIND THE FRONT. INSTABILITY APPEARS MEAGER AT THIS TIME OWING TO PLENTY OF CLOUD COVER AND LIMITED TEMPERATURES. THE COLD FRONT WILL BE QUITE STRONG...WITH SUB FREEZING 850 TEMPS OVERSPREADING THE AREA IN ITS WAKE...AND ONCE AGAIN LIGHT SNOW APPEARS POSSIBLE IN THE COLDER AREAS WITH THE BEST CHANCES IN NORTH CENTRAL KANSAS. WILL THEN SEE FREEZING TEMPERATURES POSSIBLE ONCE AGAIN ON WEDNESDAY MORNING AS THIS STORM SYSTEM CLEARS THE AREA. COLDER THAN NORMAL TEMPS PERSIST THROUGH THE REMAINDER OF THE FORECAST WITH A SLOW WARMING TREND. BARJENBRUCH && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 1146 PM CDT THU APR 18 2013 EXPECT VFR CONDITIONS FOR THE NEXT 24 HOURS. WINDS MAY DECREASE A BIT TOWARDS SUNRISE BUT WILL PICK UP AGAIN DURING THE MID MORNING HOURS AND THROUGH THE AFTERNOON HOURS FROM THE NORTHWEST. WINDS WILL BECOME LIGHT AND VARIABLE AFTER SUNSET FRIDAY. GARGAN && .TOP WATCHES/WARNINGS/ADVISORIES... FREEZE WARNING UNTIL 8 AM CDT FRIDAY FOR KSZ008>012-020>024-026- 034>040-054>056-058-059. && SHORT TERM...HENNECKE LONG TERM...BARJENBRUCH AVIATION...GARGAN
Hazardous weather outlook, Apr 18, 4:46 AM CDT, 23 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 446 AM CDT THU APR 18 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-191000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 446 AM CDT THU APR 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. TEMPERATURES BELOW FREEZING IN THE MIDDLE 20S TO NEAR 30 ARE EXPECTED TONIGHT. A FREEZE WARNING HAS BEEN ISSUED FOR THE ENTIRE OUTLOOK AREA TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. TEMPERATURES ARE EXPECTED TO DIP DOWN INTO THE LOWER 30S FRIDAY NIGHT. THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY INTO MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.